Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 33, NWS Springfield, MO

May 10, 2007Miller County, Pulaski County, Missouri

NWS Springfield, MO issued this flash flood warning at May 10, 2007, 12:10 PM CDT for Miller County, Pulaski County, Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2007, 12:10 PM CDT (17:10 UTC)
Expired
May 10, 2007, 6:15 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

Counties Miller County, MO, Pulaski County, MO

The radar

The Springfield radar (KSGF), 127 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 12:30 PM CDTFLASH FLOOD2 W Eldon, MOFLASH FLOODING AT INTERSECTION OF HIGHWAY 52 AND Y HIGHWAY
May 10, 2:28 PM CDTFLASH FLOOD2 S Dixon, MO5 INCHES OF WATER FLOWING OVER O HIGHWAY AT JONES CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
328 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 101711
FFWSGF
MOC131-169-102315-
/X.NEW.KSGF.FF.W.0033.070510T1710Z-070510T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1210 PM CDT THU MAY 10 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MILLER COUNTY IN CENTRAL MISSOURI...
  PULASKI COUNTY IN CENTRAL MISSOURI...

* UNTIL 615 PM CDT.

* AT 1205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
WARNED AREA. AN ESTIMATED TWO AND A HALF INCHES OF RAIN HAS FALLEN 
IN THE ELDON AND DIXON AREAS WITH AN ADDITIONAL INCH OF RAINFALL 
EXPECTED. 
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  ELDON...FORT LEONARD WOOD...WAYNESVILLE...CROCKER...DIXON...
  IBERIA...LAKE OZARK...LAKELAND AND ST. ROBERT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

LAT...LON 3766 9226 3771 9240 3786 9240 3822 9270
      3830 9270 3835 9264 3842 9262 3842 9244
      3833 9241 3832 9221 3802 9220 3801 9205
      3761 9204 3761 9225

$$

HATCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 10, 2:55 AM CDT, 9 hours 15 minutes earlier.

Area forecast discussion, May 10, 2:55 AM CDT, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 AM CDT THU MAY 10 2007

.DISCUSSION...

LATEST RADAR IMAGES SHOW A FEW SHOWERS AND STORMS EXITING THE
VICHY/ROLLA AND VERSAILLES AREAS EARLY THIS MORNING...WITH AN AREA
OF LIGHT RAIN DEVELOPING OVER NORTHWEST ARKANSAS. LOOKING FURTHER
TO OUR SOUTHWEST...ANOTHER CLUSTER OF STORMS WAS DEVELOPING OVER
THE RED RIVER VALLEY.

WITH A LACK OF ANY WELL DEFINED SURFACE BOUNDARIES...WILL
CONTINUE TO SEE MAINLY AFTERNOON THUNDERSTORMS OVER THE AREA AS
MOIST LOW LEVEL AIRMASS INTERACTS WITH WEAK DISTURBANCES ROTATING
AROUND MAIN UPPER TROUGH OVER WEST TEXAS THIS MORNING. FORECAST
MODEL GUIDANCE CONTINUES TO SHOW INCREASING COVERAGE OF
PRECIPITATION AS SYNOPTIC SCALE LIFT INCREASES WITH CLOSER
PROXIMITY OF UPPER LOW AS IT MOVES INTO CENTRAL TEXAS THIS
AFTERNOON. HAVE REFLECTED THIS TREND IN POP GRIDS WITH HIGHEST
CHANCES OVER OUR SOUTHERN ZONES DURING THE AFTERNOON. SEVERE
POTENTIAL REMAINS MARGINAL WITH MODERATE INSTABILITY AND WEAK
VERTICAL WIND SHEAR. LONG AND THIN POSITIVE AREA ON FORECAST
SOUNDINGS ALONG WITH PRECIPITABLE WATER VALUES WELL OVER AN INCH SUGGESTS
CONTINUED POTENTIAL FOR HEAVY RAINFALL.

EXPECT TO SEE SIMILAR FORECAST TREND FOR FRIDAY. THE ONLY
ADJUSTMENT WILL BE TO SHIFT PRECIP CHANCES FURTHER SOUTH AS UPPER
LOW SINKS SOUTHEAST TOWARD THE NORTHERN GULF COAST.

FOR SATURDAY THROUGH MONDAY...EXPECT TO SEE DRIER CONDITIONS
DEVELOP AS UPPER RIDGING BUILDS OVER THE AREA AND CANADIAN HIGH
PRESSURE BUILDS SOUTH INTO THE OHIO VALLEY. HAVE TRIMMED TEMPS
BACK A COUPLE DEGREES OVER OUR EASTERN COUNTIES ON SUNDAY TO
ACCOUNT FOR GREATER INFLUENCE FROM OHIO RIVER HIGH...WITH WARMER
TEMPS...AROUND MID 80S...OVER OUR CENTRAL AND WESTERN COUNTIES.

TERRY

&&

.AVIATION...

FOR THE 12Z KSGF/KJLN TAFS...CONVECTION HAS ONCE AGAIN FORMED
OVER CENTRAL OKLAHOMA THIS MORNING. THIS ACTIVITY WILL MOVE TO THE
NORTHEAST. THERE IS STILL QUESTION IF THIS ACTIVITY WILL MOVE OVER
THE TAF SITES...AS IT MAY STAY TO THE WEST OF THE KJLN TAF SITE.
ISOLATED TO SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS WILL
ALSO ONCE AGAIN BE POSSIBLE TODAY. DUE TO THE SCATTERED NATURE OF
THIS ACTIVITY...HAVE LEFT THUNDER AND SHOWERS OUT OF THE TAFS.
WILL MONITOR AND AMEND TO ADD IF NEEDED.

WISE
&&

.HYDROLOGY...

MINOR TO MODERATE FLOODING OVER THE OSAGE RIVER BASIN ALONG WITH
RESIDUAL FLOODING ALONG CREEKS AND STREAMS OVER SOUTHEAST KANSAS
COUNTIES AND VERNON COUNTY MO IS EXPECTED TO CONTINUE THROUGH THE
AFTERNOON. ANY ADDITIONAL STORMS THAT DEVELOP OVER THE AREA WILL
LEAD TO RAPID RUNOFF AND ADDITIONAL FLOODING IN AND NEAR LOW LYING
AREAS.

TERRY
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO SGF
Hazardous weather outlook, May 10, 4:33 AM CDT, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
433 AM CDT THU MAY 10 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
433 AM CDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT ACROSS
  THE MISSOURI OZARKS AND SOUTHEAST KANSAS. MOST OF THE STORMS ARE
  EXPECTED TO DEVELOP DURING THE AFTERNOON...AS DAYTIME HEATING
  INCREASES INSTABILITY OVER THE AREA.

  THE MAIN THREAT WITH THE THUNDERSTORMS WILL BE HEAVY RAINFALL...
  WHICH COULD LEAD TO LOCALIZED FLASH FLOODING...ESPECIALLY IN
  THOSE AREAS THAT RECEIVED HEAVY RAINFALL EARLIER THIS WEEK. A
  FEW OF THE STRONGER STORMS MAY ALSO PRODUCE HAIL TO THE SIZE OF
  QUARTERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON FRIDAY. LOCALIZED
  FLOODING OF LOW LYING AREAS IS ALSO EXPECTED TO CONTINUE OVER
  EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
  HOWEVER...STORM SPOTTERS ARE ENCOURAGED TO FORWARD REPORTS OF
  FLOODING TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 10:39 PM CDTFlash Flood WarningSGFNewton6 hr
May 9, 10:39 PM CDTFlash Flood WarningSGFNewton6 hr
May 10, 12:50 PM CDTFlash Flood WarningSGFMaries6 hr
May 10, 1:50 PM CDTFlash Flood WarningSGFDent, Phelps3 hr
May 10, 2:08 PM CDTFlash Flood WarningSGFCamden6 hr
May 10, 2:58 PM CDTFlash Flood WarningSGFMorgan6 hr
May 10, 3:47 PM CDTSevere Thunderstorm WarningSGFDade58 min
May 10, 4:29 PM CDTFlash Flood WarningSGFJasper, McDonald, Newton6 hr
May 10, 4:37 PM CDTFlash Flood WarningSGFBarton6 hr
May 10, 5:26 PM CDTFlash Flood WarningSGFLawrence6 hr
May 10, 6:05 PM CDTFlash Flood WarningSGFHickory, St. Clair6 hr
May 10, 6:11 PM CDTFlash Flood WarningSGFPolk6 hr
May 10, 6:18 PM CDTFlash Flood WarningSGFGreene6 hr
May 10, 6:31 PM CDTFlash Flood WarningSGFWebster, Wright6 hr

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.